Oklahoma, 2009

Hail in Oklahoma, May 12, 2009

May 12, 2009 · NWS TSA · 8 events in 7 counties and zones

A few severe thunderstorms occurred acoss northeast Oklahoma during the afternoon of the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A few severe thunderstorms occurred acoss northeast Oklahoma during the afternoon of the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 12, 11:38 AM CST, 5 minutes earlier.

Area forecast discussion, May 12, 11:38 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1238 PM CDT TUE MAY 12 2009

...AVIATION...

.DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE EXITING THE EASTERN OKLAHOMA
TAFS...OCCURRING IN FSM AND WILL MOVE INTO XNA/FYV OVER THE NEXT
COUPLE OF HOURS. WILL CARRY VCTS FOR LINGERING PRECIP ACROSS
EASTERN OKLAHOMA AND TEMPO THE PRECIP FOR NORTHWEST ARKANSAS. ALL
TAF SITES LOOK TO DRY OUT AFTER 0000 UTC. PRECIP CHANCES REMAIN
ACROSS FAR NORTHEAST OKLAHOMA OVERNIGHT...THOUGH FEEL AS COVERAGE
WILL BE TOO ISOLATED TO MENTION IN THE TAFS. SOUTHEAST TO SOUTHERLY
SFC WINDS WILL INCREASE AT 15G20KTS AFTER 1200 UTC AS THE WARM
FRONT PUSHES THROUGH THE CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  84  56  78 /  10  30  80  40
FSM   68  86  64  79 /  10  10  60  40
MLC   70  85  63  78 /   0  10  60  30
BVO   69  85  55  76 /  20  40  80  40
FYV   65  82  58  71 /  20  20  90  50
BYV   65  83  57  72 /  20  20  90  60
MKO   69  84  59  75 /  10  10  80  40
MIO   68  83  55  73 /  20  40  90  50
F10   70  85  59  76 /  10  10  80  30
HHW   69  86  67  83 /  10  10  40  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...20
LONG TERM....14
AVIATION...20
Hazardous weather outlook, May 12, 9:59 AM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1059 AM CDT TUE MAY 12 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-130400-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1059 AM CDT TUE MAY 12 2009

...SIGNIFICANT SEVERE WEATHER AND FLOODING POSSIBLE WEDNESDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET... ONGOING.

DISCUSSION...
NUMEROUS SHOWERS TO STRONG THUNDERSTORMS HAVE DEVELOPED AND WILL
CONTINUE TO SPREAD WEST TO EAST ACROSS EASTERN OKLAHOMA AND INTO
NORTHWEST ARKANSAS THROUGH THE LATE MORNING AND EARLY AFTERNOON
HOURS. LIMITED INSTABILITY REMAINS FOR SOME OF THESE STORMS TO
BECOME SEVERE...WITH LARGE HAIL BEING THE MAIN THREAT. THIS
ACTIVITY SHOULD MOVE OUT OF THE REGION LATE THIS AFTERNOON AND
EVENING...WITH ADDITIONAL THUNDERSTORM DEVELOPMENT POSSIBLE
OVERNIGHT TONIGHT ACROSS NORTHEAST OKLAHOMA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED...HOWEVER A REGIONAL SPOTTER
NETWORK IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SEVERE WEATHER APPEARS LIKELY FOR WEDNESDAY AFTERNOON AND EVENING
AS A SHARP COLD FRONT MOVES INTO THE AREA...WITH AN AXIS OF STRONG
INSTABILITY DEVELOPING AHEAD OF THE FRONTAL BOUNDARY.  SIGNIFICANT
SEVERE WEATHER IS POSSIBLE GIVEN THE DEGREE OF INSTABILITY.

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA INTO THE UPCOMING
WEEKEND...WITH THE INITIAL COLD FRONT SLOW TO CLEAR THE AREA...AND
ANOTHER SHARP COLD FRONT EXPECTED BY NEXT SATURDAY.  AREAS OF
HEAVY RAINFALL ARE LIKELY AND FLASH FLOOD WATCHES MAY BE NEEDED
AS CONFIDENCE INCREASE IN THE LOCATION OF THE HEAVIEST RAINS.
ADDITIONALLY...RISES ON MAIN STEM RIVERS ARE LIKELY WITH POTENTIAL
FOR FLOOD STAGES TO BE REACHED.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
WIDESPREAD SEVERE WEATHER IS POSSIBLE FOR WEDNESDAY AND WEDNESDAY
NIGHT...AND MAY REQUIRE PROLONGED SPOTTER ACTIVATION FOR
PORTIONS OF THE AREA.  ALSO...RESPONSES TO FLOODING ARE POSSIBLE
THROUGH MUCH OF THIS WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 12, 9:39 AM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1039 AM CDT TUE MAY 12 2009

OKZ054>056-059>062-064-066-067-070-121645-
CREEK OK-MAYES OK-MUSKOGEE OK-NOWATA OK-OKMULGEE OK-OSAGE OK-PAWNEE
OK-ROGERS OK-TULSA OK-WAGONER OK-WASHINGTON OK-
1039 AM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1145 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN OKMULGEE...WAGONER...ROGERS...SOUTHWESTERN
     NOWATA...WASHINGTON...SOUTHEASTERN OSAGE...NORTHEASTERN CREEK...
     TULSA...SOUTHWESTERN MAYES AND EASTERN PAWNEE

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN MUSKOGEE

AT 1040 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 5 MILES SOUTHEAST OF HOMINY TO 5 MILES SOUTH OF
HECTORVILLE...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...TULSA...LIBERTY...GRAY...
CLAREMORE...INOLA...CATOOSA...VERDIGRIS...TIAWAH...OOLOGAH...
HECTORVILLE...HOMINY...AVANT...WOLCO...SAND SPRINGS...LEONARD...
BIXBY...JENKS...OWASSO...GLENPOOL...SPERRY...SKIATOOK...
COLLINSVILLE...BROKEN ARROW...VERA...RAMONA...OCHELATA...WAGONER...
STONEBLUFF...REDBIRD...COWETA...ONETA...WESTPORT...MOUNDS...KIEFER
AND SAPULPA.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ALERT IS UPGRADED TO A WARNING.

LAT...LON 3672 9584 3597 9530 3571 9597 3639 9648
TIME...MOT...LOC 1540Z 238DEG 24KT 3636 9634 3577 9590
Special weather statement, May 12, 9:42 AM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1042 AM CDT TUE MAY 12 2009

OKZ065-066-071-121645-
MCINTOSH OK-OKFUSKEE OK-OKMULGEE OK-
1042 AM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1145 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN OKMULGEE

IN EAST CENTRAL OKLAHOMA
     EASTERN OKFUSKEE

IN SOUTHEAST OKLAHOMA
     NORTHWESTERN MCINTOSH

AT 1043 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BEARDEN...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...WILSON...OKEMAH...WELEETKA...
BEARDEN...CLEARVIEW...PHAROAH...OKMULGEE...HENRYETTA...BRYANT...
DEWAR...HOFFMAN...GRAYSON...SCHULTER AND MORRIS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ALERT IS UPGRADED TO A WARNING.

LAT...LON 3572 9593 3549 9576 3528 9624 3529 9643
      3530 9644 3542 9644
TIME...MOT...LOC 1543Z 238DEG 24KT 3532 9640
Special weather statement, May 12, 10:29 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1129 AM CDT TUE MAY 12 2009

OKZ049-121730-
PUSHMATAHA OK-
1129 AM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     SOUTHERN PUSHMATAHA

AT 1129 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES NORTHEAST OF DARWIN...MOVING EAST AT 25 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...SOBOL...ANTLERS...
CORINNE...DELA...RATTAN...CLOUDY...MOYERS...FINLEY...KOSOMA...
OLETA...DARWIN AND KELLOND.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ALERT IS UPGRADED TO A WARNING.

LAT...LON 3417 9579 3436 9579 3437 9515 3416 9516
      3416 9531 3416 9534
TIME...MOT...LOC 1629Z 272DEG 21KT 3426 9574
Special weather statement, May 12, 11:34 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1234 PM CDT TUE MAY 12 2009

OKZ055>057-121830-
CRAIG OK-NOWATA OK-WASHINGTON OK-
1234 PM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 130 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN CRAIG...NOWATA AND WASHINGTON

AT 1234 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8
MILES WEST OF NOWATA...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...NOWATA...DELAWARE...
LENAPAH...CENTRALIA...HOLLOW AND CENTRAILIA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ALERT IS UPGRADED TO A WARNING.

LAT...LON 3675 9515 3660 9578 3660 9582 3659 9582
      3658 9585 3675 9592 3700 9525 3700 9524
TIME...MOT...LOC 1734Z 254DEG 25KT 3669 9578
Special weather statement, May 12, 11:35 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1235 PM CDT TUE MAY 12 2009

OKZ060-061-064-066-067-121830-
CREEK OK-OKMULGEE OK-ROGERS OK-TULSA OK-WAGONER OK-
1235 PM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 130 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHERN OKMULGEE...NORTHWESTERN WAGONER...SOUTHERN ROGERS...
     SOUTHEASTERN CREEK AND TULSA

AT 1236 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6
MILES SOUTHWEST OF BEGGS...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...TULSA...LIBERTY...
PRESTON...BEGGS...HECTORVILLE...LEONARD...BIXBY...BROKEN ARROW...
STONEBLUFF...COWETA...ONETA AND MOUNDS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ALERT IS UPGRADED TO A WARNING.

LAT...LON 3623 9567 3602 9545 3586 9572 3586 9576
      3583 9576 3557 9616 3559 9618 3564 9619
      3565 9624 3571 9631
TIME...MOT...LOC 1736Z 228DEG 30KT 3570 9615
Special weather statement, May 12, 11:40 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1240 PM CDT TUE MAY 12 2009

OKZ054-059-121830-
OSAGE OK-PAWNEE OK-
1240 PM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 130 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     CENTRAL OSAGE AND PAWNEE

AT 1240 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES NORTH OF RALSTON...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...PAWHUSKA...FAIRFAX...
PEARSONIA AND RALSTON.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ALERT IS UPGRADED TO A WARNING.

LAT...LON 3691 9635 3671 9617 3641 9675 3656 9688
TIME...MOT...LOC 1740Z 234DEG 27KT 3654 9673

The radar

The Wichita radar (KICT), 105 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Osage

When
May 12, 11:43 AM CST
Where
Osage County, Grainola
Measured
0.75 in hail
Reported by
Public
Coordinates
36.950, -96.650

Hail, Creek

When
May 12, 12:00 PM CST
Where
Creek County, Sapulpa
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.000, -96.100

Hail, Tulsa

When
May 12, 12:15 PM CST
Where
Tulsa County, 5 mi S of Tulsa
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.078, -95.950

Nickel hail was reported near Saint Francis Hospital.

Hail, Nowata

When
May 12, 2:07 PM CST
Where
Nowata County, Lenapah
Measured
0.88 in hail
Reported by
Post Office
Coordinates
36.850, -95.630

Hail, Craig

When
May 12, 2:22 PM CST
Where
Craig County, 6 mi NE of Centralia
Measured
0.75 in hail
Reported by
Public
Coordinates
36.861, -95.273

Hail, Rogers

When
May 12, 2:40 PM CST
Where
Rogers County, 5 mi NE of Bushyhead
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.521, -95.436

Hail, Craig

When
May 12, 2:45 PM CST
Where
Craig County, 4 mi W of White Oak
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.620, -95.342

Hail, Delaware

When
May 12, 4:10 PM CST
Where
Delaware County, 1 mi N of Oaks
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.184, -94.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173521, 173522, 173523, 173525, 173526, 173528, 173530, 173533.